Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Is it possible to lose all of eyebrows due to hashimoto's hyperthyroidism? What is causing this?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
is it possible to lose all of your eyebrows, not just the outer third due to Hashimoto's hyperthyroidism?
7 years ago after I gave birth to my son I started getting chronic insomnia, after 6 weeks of not being able to sleep and to the point of physical exhaustion I saw a GP. He prescribed me Xanax and Hypnodorm, which I now know was an extreme method of treatment. Soon after my eyebrows began to fall out, beginning with the outer third completely disappearing and then the rest of the eyebrows dramatically thinned out. I had a thyroid test which came back normal and then left it. Eventually my eyebrows grew back. 6 years later I began to have the same symptoms of eyebrow loss, except this time they have nearly completely disappeared and I look like a cancer patient to look at. I again decided to have a thyroid test which my doctor said was "normal". I wasn't prepared to let it go this time because after doing much research on the possible causes of my eyebrow loss Hashimoto's hyperthyroidism kept coming up. I went through the blood test myself by getting all the information indicating "normal" levels online and came across MANY inconsistencies. Nearly everything that was checked was at the very low end of "normal" or the very high end, yet no further investigation occured.
I was then referred to a dermatologist who took a biopsy of my left eyebrow and was unable to come up with a diagnosis except "suspected alopecia"
I would be grateful for any information you could give me about what could possibly be causing this because it's really upsetting and a major inconvenience having to pencil on my eyebrows just to look normal. Thank you :)

P.S. I was also diagnosed with Hidradenitis Suppurativa this year.
Posted Fri, 31 Aug 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 2 hours later
Hi there,

Thanks for the query.

At the outset, apologies on behalf of all dermatologists' for my colleague's apparent 'vague' diagnosis of 'suspected alopecia' - that is a term that I have encountered for the first time with a skin biopsy report. You do have alopecia. That much is certain. Your query seems to be your concern that it may be linked to some thyroid disorder & I empathise that you have to go around using eyeliner.

I note with interest too that all this was preceded by a delivery, insomnia & tiredness et al...All of which are powerful 'stressors' in today's hectic world we live in. Please take a step back & relax. Allow me to try to explain.

Alopecia has many antecedent causes. Basically, there are broadly two types scarring & non-scarring...yours seems to be a case of the latter. Also they may be classified as generalised or localised...again in your case the latter. There are various subtypes under each. Keeping in mind all your symptoms & description, I feel your condition closest resembles a state called 'alopecia areata'.

This again has various sub-types & speculation is rife as to the causative mechanism...autoimmunity (same mechanism implicated in states such as hashimoto's thyroiditis, diabetes etc) is one major factor.

Stress is a BIG factor regardless of the precipitating factors.

The good news is more often than not (unable to put a time frame here), the hair almost always grows back. Hypnotherapy, topical steroids, topical immunomodulating agents, etc have all been used as also topical minoxidil lotion that you may wish to start out with.

P.S. The hidradenitis suppuritiva appears unrelated to the hair loss issue especially as it is non-scarring in your case. Also consider taking a holiday on your own or with family to de-stress.

Hope this helps. Let me know if you have any further concerns.

Here's wishing you healthy eyebrows in the near future.

Cheers & Best regards’,
Dr Praveen Rodrigues MD Dermatologist, Cosmetologist, Venreologist, Bangalore, India
Above answer was peer-reviewed by
Follow-up: Is it possible to lose all of eyebrows due to hashimoto's hyperthyroidism? What is causing this? 27 hours later
Thank you so much for your thorough explanation, I really appreciate a second opinion. The reason I have suspected that it was hashimoto's was because of a whole bunch of other symptoms, mainly chronic fatigue that I have been experiencing. I'm also very cold all the time, have bad problems with anxiety, tremors in my hands etc. The hidradenitis is actually fairly serious as it has left serious scarring on my left breast and my vaginal area as well as my thighs. I had a weeping abscess on my left breast which was suspected to be breast cancer but was determined to be caused by hidradenitis suppurativa.
Answered by Dr. Praveen Rodrigues 17 hours later
Hi and thanks again,

My apologies for the delayed response. I was out of town co-ordinating on a new venture.

I do agree your other symptoms 'fit' into the hashimoto's realm; however often we try to fit things into a picture to make it perfect.

You will require a 'hand's on' dermatologist's opinion & a surgeon's opinion for the hidradentitis in addition with considering perhaps systemic isotretinoin therapy for the latter albeit in due conjunction with your treating doctor on the ground!

I empathise with your issues but we have gone as far on a 'virtual' consult.

You will most definitely need a 'physical intervention' & you may consider visiting another country wherein you enjoy a holiday while getting another view-point... I believe the term used nowadays is 'medical tourism'... 2 birds with one stone :)

Cheers & good luck
Dr Praveen Rodrigues
MD, Dermatologist, Cosmetologist & Venereologist,
Bangalore, India
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor